Hail, Kit Carson
- When
- June 9, 7:13 PM MST
- Where
- Kit Carson County, Flagler
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -103.070
Thunderstorms developed over eastern Colorado during the evening and overnight hours, producing nickel to golfball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed over eastern Colorado during the evening and overnight hours, producing nickel to golfball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 9, 4:39 PM MST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 539 PM MDT TUE JUN 9 2009 .DISCUSSION... 135 PM MDT TUE JUN 9 2009 SOUTHWEST MID/UPPER FLOW CONTINUES ACROSS THE CENTRAL HIGH PLAINS WITH A MEAN TROUGH OVER THE SOUTHWEST AND THE SUBTROPICAL RIDGE CONTINUES TO RESIDE OVER THE MEXICO/WESTERN GULF AREA. H7 WAA PATTERN SHOULD HELP MAINTAIN ANY LATE AFTERNOON TSRA THAT DEVELOPS OVER MUCH OF THE FORECAST AREA WEIGHTED ACROSS THE NORTH THROUGH 07-09Z BEFORE ACTIVITY MOVES EAST OF THE AREA. SHEAR/CAPE PROFILES SUPPORT SEVERE WORDING IN THE ZONES THROUGH THE EVENING. EXPECT A PERIOD OF SUBSIDENCE EARLY WEDNESDAY BEFORE LARGE-SCALE FORCING FOR ASCENT INCREASES DOWNSTREAM OF THE NEXT SHORTWAVE TROUGH LIFTING INTO THE PLAINS STATES LATE IN THE PERIOD. A POST-FRONTAL REGIME WILL CONTINUE ACROSS THE CENTRAL HIGH PLAINS WITH LIMITED INSOLATION KEEPING HIGHS FROM REACHING THE 70S IN SOME LOCATIONS. MAINTAINED MID POPS THROUGH THE AFTERNOON AND EARLY EVENING ACROSS MUCH OF THE AREA BEFORE LARGE SCALE FORCING FOR SUBSIDENCE DEVELOPS ACROSS THE AREA. THU-FRI...WEST-SOUTHWEST MID/UPPER FLOW CONTINUES ACROSS THE CENTRAL HIGH PLAINS AS A SHORTWAVE RIDGE BUILDS INTO THE ROCKIES. UNCERTAINTY IN TIMING/PLACEMENT OF DEEP MOIST CONVECTION REMAINS HIGH AND WILL GENERALLY FOLLOW THE PREVIOUS THEME WITH LOW PROBABILITIES OF WIDELY SCATTERED DIURNALLY DRIVEN THUNDERSTORMS. RISING HEIGHTS/THICKNESS SUPPORT A SUBTLE WARMING TREND WITH MAXIMUM TEMPERATURES REACHING THE LOWER 80S BY FRI. DAYS 4 THROUGH 7...TYPICAL PHASE AND AMPLITUDE DIFFERENCES ARISE WITH HANDLING OF MID/UPPER RIDGE AT THE START OF THE PERIOD. WILL LEAN AWAY FROM THE MORE AMPLIFIED EC WHICH IS NOT SUPPORTED BY THE EC ENS MEAN AND IS MORE IN LINE WITH THE NCEP ENS MEAN BUT ONLY SLIGHTLY MORE PROGRESSIVE WITH H5 HEIGHTS ACROSS THE CENTRAL HIGH PLAINS. THE GENERAL TREND IS A SUBTLE RISE IN HEIGHTS/THICKNESS WITH SOME WARMING ANTICIPATED EARLY IN THE PERIOD. THERE IS DECENT AGREEMENT BETWEEN THE GFS/EC HOLDING A TROUGH IN THE SOUTHWEST THROUGH EARLY NEXT WEEK KEEPING SOUTHWEST MID/UPPER FLOW/LOW PROBABILITIES FOR DIURNAL THUNDERSTORM ACTIVITY. && .AVIATION... 539 PM MDT TUE JUN 9 2009 FOR THE 00Z TAF CYCLE...CURRENT VFR TO BORDERLINE MVFR CONDITIONS...ESPECIALLY FOR KMCK WILL CHANGE COMPLETELY TO MVFR FOR BOTH SITES BY ABOUT 04Z...THEN IFR QUICKLY FOLLOWING BY 06Z FOR KMCK. PLENTY OF MOISTURE AND WINDS FROM THE EAST WILL ALLOW IFR THEN LIFR CONDITIONS TO SET IN FOR BOTH SITES LIKELY BETWEEN 10Z AND 14Z. EXPECT MVFR CONDITIONS TO RETURN BY ABOUT 16Z...BUT MAY STAY IFR LITTLE WHILE LONGER AT KMCK. THUNDERSTORMS ARE POSSIBLE THROUGHOUT MOST OF THE TAF PERIOD. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1038 AM MDT TUE JUN 9 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1038 AM MDT TUE JUN 9 2009 /1138 AM CDT TUE JUN 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF THE TRI STATE AREA. LARGE HAIL...DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO WILL BE POSSIBLE. THE PRIMARY THREAT AREA WILL BE ALONG AND SOUTH OF A YUMA COLORADO TO HILL CITY KANSAS LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ACTIVE WEATHER PATTERN WILL BRING A CONTINUED CHANCE FOR THUNDERSTORMS THROUGH THE WEEKEND. ANY OF THESE EVENTS WILL BRING THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. 024
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 719 PM MDT TUE JUN 9 2009 COZ090-100145- YUMA COUNTY- 719 PM MDT TUE JUN 9 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ECKLEY...AND MOVING SOUTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. FOLTZ
The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
6 hail. Local standard time, as filed.
Hail covered the ground to approximately one inch deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167607, 167608, 167609, 167630, 167633, 167634.